Review of Prior Studies Suggests Clear Association between Ritalin Use and Height Retardation in Some Children

According to a new review, the exact affects of Ritalin on growth are still unknown. Ritalin has been used for four decades to treat children with attention deficit hyperactivity disorder (ADHD) and sales of Ritalin and chemically similar drugs increased by more than 500% in the 1990s.

Currently, some 10 million Ritalin prescriptions are filled each year in the U.S.

In the review, researchers analyzed 29 studies that considered the height variations among children taking Ritalin or the stimulant Dexedrine for ADHD. They found that the higher quality studies showed a clear association between use of the stimulants and height retardation of approximately 1 centimeter per year during the first one to three years of treatment.

Unfortunately, many of which were of poor quality and none adequately addressed the question of whether Ritalin has a permanent impact on height in some children.

University of Iowa psychologist John R. Kramer, PhD, who led one of the research teams, said in his study of 97 males who were treated with Ritalin for an average of three years between the ages of 4 and 12 showed no significant retardation in height during late teenage and adult years compared to non users.  However, a small group of Ritalin users ended up more than 2 inches shorter than other Ritalin users.

Dr. Sally Poulton, a pediatrician, and colleagues from The University of Sydney concluded: "It would appear that most children achieve a satisfactory adult height, but there may be an important subgroup whose growth is permanently attenuated."

Poulton says that most parents of kids with ADHD are either unaware of slight variations in height associated with the use of Ritalin or are unconcerned about it. Although weight loss in the early days of treatment is a more commonly reported finding, parents should be aware of the possible warning signs of the height retarding side-effect.

Two of the studies reviewed suggest that children who experience nausea and vomiting, as an early side effect of Ritalin, may be uniquely vulnerable to slow growth. Users who experienced nausea and/or vomiting when starting the drug were found to be a full 2.6 inches shorter as adults than Ritalin users who did not experience stomach problems as a side effect.

Despite the recent research into the impact on height, Wayne Snodgrass, M.D. University of Texas Medical Branch pediatrics professor and chairman of the committee on drugs of the American Academy of Pediatrics, says this particular side-effect is not high on the list of potential concerns about the drug. The larger issue is whether those being treated with Ritalin have been correctly diagnosed in the first place.

This entry was posted in Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.